Idaho, 2010Wildfire in Idaho, July 14 to 20, 2010
July 14 to 20, 2010 · NWS PIH · 1 event in 1 county or zone
A wildfire began on July 14th at the Idaho National Laboratory and was the largest range fire in the site's history. The fire consumed 100,000 to 120,000 acres as it was propelled by 30 to 40 mph sustained winds on July 14th with gusts of 50 to 60 mph.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began on July 14th at the Idaho National Laboratory and was the largest range fire in the site's history. The fire consumed 100,000 to 120,000 acres as it was propelled by 30 to 40 mph sustained winds on July 14th with gusts of 50 to 60 mph. It began near the site's main entrance between US Highway 20 and the main entrance. The fire travelled more than 40 miles in 5 hours driven by the wind. Low visibility from smoke closed Interstate 15 between Roberts and Dubois at 9:15 pm on the 14th until 11:45 pm. Highway 33 was also closed due to visibility from the I-15 intersection to 10 miles west of Mud Lake. Only minor exterior damage was done to one building on the site and some overhead power lines were downed. Nearly the entire site came out un-damaged by the large fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 14, 8:16 AM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 14, 8:16 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
916 AM MDT WED JUL 14 2010
.UPDATE...NO UPDATES PLANNED FOR TODAY. STRONG UPPER JET HAS MOVED
EAST OF THE REGION AND SFC GRADIENT HAS RELAXED. THUS WINDS NOT A
SIGNIFICANT CONCERN AS COMPARED TO YESTERDAY. DRY AND STABLE
CONDITIONS WILL CONTINUE NEXT 48 HOURS WITH GENERALLY CLEAR SKIES. DMH
&&
.PREV DISCUSSION... /ISSUED 312 AM MDT WED JUL 14 2010/
DISCUSSION...UPPER TROUGH SWINGING OUT OF THE AREA THIS
MORNING...ALLOWING THE PRESSURE GRADIENT TO QUICKLY RELAX ACROSS
THE REGION. WINDS HAVE DIED OFF TO LESS THAN 10 KTS THROUGHOUT THE
FORECAST AREA. DRY AND STABLE CONDITIONS EXPECTED OVER THE NEXT
SEVERAL DAYS UNDER WEST-NORTHWEST FLOW. COOLER THAN NORMAL
TEMPERATURES TODAY WILL GIVE WAY TO A WARMING TREND THROUGH LATE
WEEK.
THE FOUR CORNERS HIGH BECOMES A BIT MORE ACTIVE WITH MONSOONAL
MOISTURE LATER IN THE WEEK AS MOISTURE CREEPS TOWARDS THE
IDAHO/UTAH BORDER ON FRIDAY. MODELS STILL UNCERTAIN ABOUT THE
STRENGTH OF THIS RIDGING AND MOISTURE PUSH AND THE POTENTIAL FOR A
WAVE PASSING ALONG THE CANADIAN BORDER TO TAP INTO THIS LIMITED
SOURCE OF MOISTURE. WILL KEEP THE GOING FORECAST OF SLIGHT CHANCE
OF MOUNTAIN THUNDERSTORMS FOR FRIDAY AND SATURDAY. MODELS HINT AT
A TROUGH DIGGING INTO THE PACIFIC COAST ON MONDAY...TURNING FLOW
SOUTHWESTERLY ACROSS EASTERN IDAHO THROUGH AT LEAST NEXT TUESDAY.
WILL LEAVE MENTION OF SLIGHT CHANCE OF THUNDERSTORMS PRIMARILY IN
THE CENTRAL MOUNTAINS WHERE THE GREATEST LIFT AND INSTABILITY IS
EXPECTED.
AVIATION...CONTINUED DRY AIRMASS WILL RESULT IN VFR CONDITIONS THROUGH
THURSDAY. RS
FIRE WEATHER...THE LOW PRESSURE TROUGH MOVES OFF TO THE EAST OF THE
STATE TODAY. THIS RESULTS IN TEMPERATURES 2 TO 4 DEGREES COOLER...
HUMIDITY 4 TO 8 PERCENT HIGHER AND LIGHTER SURFACE WINDS. IN THE
UPPER SNAKE PLAIN...NORTH TO NORTHWEST WINDS WILL REVERT TO
SOUTHWESTERLY BY NOON TIME. HOT TEMPERATURES QUICKLY REBOUND ON
THURSDAY WITH HIGH PRESSURE BEGINNING TO FORM NEAR THE FOUR CORNERS.
THIS LEADS TO INCREASING MOISTURE FROM THE DIRECTION OF OLD MEXICO
AND ISOLATED THUNDERSTORMS BY FRIDAY. RS
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 14, 2:35 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
335 AM MDT WED JUL 14 2010
IDZ017>025-031-032-150945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
335 AM MDT WED JUL 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Wildfire, Upper Snake River Plain
- When
- July 14, 12:00 PM MST to July 20, 11:00 AM MST
- Where
- Upper Snake River Plain forecast zone
- Property damage
- $4,000
- Reported by
- Newspaper
A wildfire began on July 14th at the Idaho National Laboratory and was the largest range fire in the site's history. The fire consumed 100,000 to 120,000 acres as it was propelled by 30 to 40 mph sustained winds on July 14th with gusts of 50 to 60 mph. It began near the site's main entrance between US Highway 20 and the main entrance. The fire travelled more than 40 miles in 5 hours driven by the wind. Low visibility from smoke closed Interstate 15 between Roberts and Dubois at 9:15 pm on the 14th until 11:45 pm. Highway 33 was also closed due to visibility from the I-15 intersection to 10 miles west of Mud Lake. Only minor exterior damage was done to one building on the site and some overhead power lines were downed. Nearly the entire site came out un-damaged by the large fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, July 14, 20104 deaths · $20,000 · 1 event
- Excessive Heat in Missouri, July 14, 201034 injured · 29 events
- Tornadoes and Hail in Wisconsin, July 14, 20102 injured · $1.9 million · EF2 · 29 events
- Tornadoes and Hail in North Dakota, July 14, 2010$4.7 million · EF2 · 15 events
- Heat in New Mexico, July 14, 20101 death · 1 event
- Rip Current in Texas, July 14, 20101 death · 1 event
- Tornado and Flash Flooding in Wisconsin, July 14, 20101 injured · $551,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Minnesota, July 14, 2010$860,000 · EF1 · 14 events
- Tornadoes and Flash Flooding in Wisconsin, July 14 to 15, 2010$106,000 · EF1 · 35 events
- Tornadoes and Hail in Minnesota, July 14, 2010$179,000 · EF1 · 20 events
- Flood in Texas, July 14 to 24, 2010$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, July 14, 2010$361,000 · 1.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253767.